FKG inequality

From Encyclopedia of Mathematics
Revision as of 17:08, 7 February 2011 by (talk) (Importing text file)
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)
Jump to: navigation, search

Fortuin–Kasteleyn–Ginibre inequality

An inequality [a3] that began a series of correlation inequalities for finite partially ordered sets. Let be a finite partially ordered set ordered by (irreflexive, transitive) with a distributive lattice: , , and for all . Suppose is log supermodular:

and that and are non-decreasing:

The FKG inequality is:

If is a Boolean algebra and is a probability measure on , the inequality is , where denotes mathematical expectation.

Related inequalities are discussed in [a1], [a2], [a4], [a5], [a6], [a7], [a8], [a9].

See also Ahlswede–Daykin inequality; Fishburn–Shepp inequality; Holley inequality.


[a1] B. Bollobás, "Combinatorics" , Cambridge Univ. Press (1986)
[a2] P.C. Fishburn, "Correlation in partially ordered sets" Discrete Appl. Math. , 39 (1992) pp. 173–191
[a3] C.M. Fortuin, P.N. Kasteleyn, J. Ginibre, "Correlation inequalities for some partially ordered sets" Comm. Math. Phys. , 22 (1971) pp. 89–103
[a4] R.L. Graham, "Linear extensions of partial orders and the FKG inequality" I. Rival (ed.) , Ordered sets , Reidel (1982) pp. 213–236
[a5] R.L. Graham, "Applications of the FKG inequality and its relatives" , Proc. 12th Internat. Symp. Math. Programming , Springer (1983) pp. 115–131
[a6] R. Holley, "Remarks on the FKG inequalities" Comm. Math. Phys. , 36 (1974) pp. 227–231
[a7] K. Joag-Dev, L.A. Shepp, R.A. Vitale, "Remarks and open problems in the area of the FKG inequality" , Inequalities Stat. Probab. , IMS Lecture Notes , 5 (1984) pp. 121–126
[a8] L.A. Shepp, "The XYZ conjecture and the FKG inequality" Ann. of Probab. , 10 (1982) pp. 824–827
[a9] P M. Winkler, "Correlation and order" Contemp. Math. , 57 (1986) pp. 151–174
How to Cite This Entry:
FKG inequality. P.C. Fishburn (originator), Encyclopedia of Mathematics. URL:
This text originally appeared in Encyclopedia of Mathematics - ISBN 1402006098